I am new to this site but I wanted to answer your question from what I have learned. I've been on Methotrexate since 2003 and I finally stopped almost 3 weeks ago as I noticed my hair was about 1/2 as thick as it use to be. It still comes out when I comb it especially after I wash it. I guess I'm self consious enough without worrying about my hair. I have long hair and many it's vanity but I can't deal with it any more.
I wish it would stop -- 5 weeks of MTX and 5 weeks of AWFUL hair loss beginning with the first dose. MTX kills fast-dividing cells which includes hair cells -- so I have to assume the hair loss continues, and I dread it. I'm obsessed and ready to ditch the MTX but getting crippled isn't a thrilling prospect either. If anyone can attest to the hair loss slowing down or stopping I'd love to hear about it, but common sense tells me otherwise.
In 2000 Glaxo developed a gel that stopped hair loss in patients taking chemo but it's still being tested and probably won't hit the market for another few years. It just can't come fast enough for us MTX users.
I have been on methotrexate (MTX) for 15 years and have had RA for 20 years. At first I took MXT orally but I've been self-injecting it for about 7 years now (I got headaches on oral MXT). I have lost about half of my hair, my eyebrows have thinned and so has my pubic hair! My Rheumatologist had me double my Folic Acid from 5 mg once per week to 5 mg twice per week. We'll see if doubling the folic acid works! I was told that the hair will grow back if you stop MXT, but the problem is that when I have tried that, I've flared up badly. I opted for allowing my very wavy hair to air-dry rather than blow-dry straight and having it cut into a shorter inverted bob...this way, it looks a little fuller. People, there is no way to win when you have rheumatoid arthritis!
I was on methotrexate when i was 14 because i have crohn's disease and arthritis... i lost most of my hair and it went really thin. i am now 18 and have just started university and i have now been put back on it. Im once again scared about lossing my hair again. does anyone know of any produces that can help with this??
Methotrexate 2.5, 6 pills a day, Folic acid 1. one time daily, my hair loss is severe, in 3 months I have lost at least half my hair. It is no longer curly either. I noticed it in Nov. after the dose went from 2 pills a day to 4. Then 4 to 6 it as constant, if I just touched my hair some would be on my hand,
My DR. changed me to Sulfasalazine last week He did not feel my hair loss was from Methotrexate at such a low dose (?). He asked if it could be from my "hair dye" I said no but was made to feel rather stupid. He didn't like I was reading this info off the internet but when the DR. does not tell you the side affects, it forces the person to do their own research!
Anyway, I have been on Sulfasalazine a few days now. Hair still comes out by the root & handfull. I no longer blow dry my hair as my hair is all over the house!
Can't wear a hair piece, not enough hair to attach one on.
Does this stop? Has anyone gone bald over this when treated for RA?
I noticed a lot of people with these immune disorders have hypothyroidism, I wonder if there is a connection?
I have hypothyroid it since the 1990's.
I too am new to this site but I wanted my experience with this med to be noted. I have been taking methotrexate now for about 6 months and just recently started losing my hair by the handfuls, especially after washing, it is very distressing to me, not for vain purposes, its just the knowing that my hair is falling out so much so fast. I take the medication for RA. I am seeking a different medication from my Doctors, methotrexate is also known as the "abortion drug", if it can kill a fetus I don't want it in my system.
I am sorry to hear that. It happened to me also, very shortly after I started MTX. My rheumatologist put me on leucovorin. It replenishes what the MTX takes out. I don't know if its just me, but my hair has started getting thicker again and my greys have turned back to my natural color. Ask your doc about the Leucovorin... Just an idea. Good luck!
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.